Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 25, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 2, 2014, 7:55 AM CDT for Morgan County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2014, 7:55 AM CDT (12:55 UTC)
- Expired
- Oct 2, 2014, 12:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2054 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
036
WGUS53 KSGF 021255
FFWSGF
MOC141-021700-
/O.NEW.KSGF.FF.W.0025.141002T1255Z-141002T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 AM CDT THU OCT 2 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI...
* UNTIL NOON CDT.
* AT 745 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR CAN BE
EXPECTED OVER THE NEXT HOUR. ALREADY HEAVY RAIN HAS OCCURRED IN
THIS AREA SINCE LATE YESTERDAY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...FLORENCE...STOVER...
SYRACUSE AND VERSAILLES. CREEKS...STREAMS AND LOW WATER CROSSINGS
WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE BB AT GABRIEL CREEK NEAR FLORENCE...
RITCHEY ROAD AT GRAVOIS CREEK NORTHEAST OF GRAVOIS MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3869 9284 3868 9283 3860 9283 3845 9265
3829 9307 3868 9307 3870 9305
$$1 follow-up statement
958
WGUS73 KSGF 021654
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 AM CDT THU OCT 2 2014
MOC141-021703-
/O.EXP.KSGF.FF.W.0025.000000T0000Z-141002T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN MO-
1154 AM CDT THU OCT 2 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR NORTHERN
MORGAN COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. RECENT
HEAVY RAINFALL WILL KEEP WATER LEVELS HIGH AND SOME RESIDUAL MINOR
FLOODING WILL REMAIN POSSIBLE TODAY.
LAT...LON 3869 9284 3868 9283 3860 9283 3845 9265
3829 9307 3868 9307 3870 9305
$$
DSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 5:52 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Oct 2, 5:52 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT Thu Oct 2 2014
...12Z Aviation Forecast Update...
.SHORT TERM...(Today and Tonight)
Issued at 222 AM CDT THU OCT 2 2014
There will be active weather during the morning commute for some
across the Missouri Ozarks and southeast Kansas. Convection has
been redeveloping across northeast Oklahoma and southeast Kansas
moving slowly to the northeast. The HRRR has been handling this
well and will see this convection continue mainly along and north
of I-44 through mid morning. There will be a risk for stronger
convection to develop this morning with large hail and damaging
wind gusts the main threat along with frequent lightning and heavy
rainfall.
The short term models are in good agreement with the advancing
cold front moving into southeast Kansas by mid afternoon.
Initially discreet convection will develop along and just ahead of
the front between 18-20z. This convection will quickly merge into
a squall line or line segments as the line advances rather quickly
eastward. Followed the HRRR closely for the afternoon convection.
All modes of severe weather will be possible with damaging winds
being the main threat...followed by large hail...and the risk of a
couple isolated tornadoes. The line of storms will be near the
Joplin area by 4 pm and Springfield area by 6 pm. The line will be
clearing the eastern Missouri Ozarks before midnight this evening.
Will leave the ongoing Flash Flood Watch as is with the heaviest
storm total rainfall expected in the watch area where totals will
be between 2 to 5 inches. Areas southeast of I-44 will see totals
between 1 to 2 inches.
.LONG TERM...(Friday through Wednesday)
Issued at 222 AM CDT THU OCT 2 2014
Friday will be a blustery and much cooler day with passing clouds
and perhaps some sprinkles or spotty light shower or two. The
latest guidance shows a piece of upper level energy moving across
the area especially the central Missouri area with some clouds and
sprinkles possible. Winds will be gusty up to 25 mph and
temperatures struggling to get above 60 degrees.
Skies will clear Friday evening for Friday night football around
the Missouri Ozarks but it will be chilly. The big question will
be the frost potential. Guidance is a degree or two colder again
with lows down in the middle to upper 30s likely. Wouldn't be
surprise a few colder spots that are protected get down in the
lower 30s. Winds will possibly remain up around 5 mph or so. Will
put back in the mention of patchy frost into the forecast
especially valleys and wind protected areas. The frost potential
will need to be looked at again over the next day for any possible
headlines by Friday. People with sensitive outdoor plants will
need to pay attention to the forecast for Friday night.
Seasonably cool temperatures will stay around for the weekend and
mostly dry conditions and a northwest flow. Guidance shows another
weak mid level disturbance moving through on Monday with a few
more clouds and possible light showers. The overall flow will
flatten by the middle of next week with southerly winds returning.
A moderation in temperatures will return with above normal
temperatures by middle next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 521 AM CDT THU OCT 2 2014
The main aviation concerns for pilots flying in and out of the
Missouri Ozarks region will be strong to severe convection
developing today through this evening. On going convection this
morning will affect mainly JLN and later SGF. There will be a
small break in convection around midday with additional strong to
severe convection developing by mid to late afternoon.
Have the line of convection moving from west to east affecting JLN
earliest and BBG during the early evening hours. Convection will
taper to VCSH by the evening. There will be ceiling and
visibility drops to low end MVFR if not IFR possible under the
heaviest convection. Gusty and variable winds can be expected
under the strongest convection as well. Winds will generally be
out of ths south today switching to northwest behind a cold front
tonight. Overall trend for tonight will be a drop in ceilings to
low end MVFR flirting with IFR possibly for SGF and BBG.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through this evening FOR MOZ055>058-066>071-
077>081-088-089.
KS...FLASH FLOOD WATCH through this evening FOR KSZ073-097-101.
&&
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...GriffinHazardous weather outlook, Oct 2, 3:31 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 331 AM CDT THU OCT 2 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030845- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 331 AM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... THUNDERSTORMS CONTINUE TO DEVELOP AND PUSH INTO CENTRAL MISSOURI AND PARTS OF EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI THROUGH THE MORNING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF HALF DOLLARS. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATER TODAY AND THIS EVENING. THUNDERSTORMS WILL DEVELOP A LONG THE FRONT...WITH A FEW SUPERCELL THUNDERSTORMS POSSIBLE INTO THE EARLY AFTERNOON HOURS. A LINE OR BROKEN LINE OF STORMS WILL THEN DEVELOP LATE THIS AFTERNOON INTO THE EVENING AND WILL RACE EAST. LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS UP TO 65 MPH...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE WITH THE MORE INTENSE STORMS. WITH MULTIPLE ROUNDS OF STORMS POSSIBLE TODAY AND THIS EVENING...THERE IS A CONTINUED RISK FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A MUCH COLDER AIR MASS WILL MOVE INTO THE MISSOURI OZARKS FRIDAY NIGHT WITH TEMPERATURES DOWN INTO THE MIDDLE AND UPPER 30S. THERE WILL BE A RISK FOR PATCHY FROST LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING MAINLY IN VALLEYS AND PROTECTED AREAS. ANYONE WITH SENSITIVE OUTDOOR PLANTS WILL NEED TO PAY ATTENTION TO THE FORECAST FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FOR AREAS WEST OF HIGHWAY 65 AND THIS EVENING FOR AREAS EAST OF HIGHWAY 65. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GRIFFIN
In the hours before
Local storm report, Oct 2, 4:42 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM LIGHTNING JOPLIN 37.08N 94.51W
10/02/2014 JASPER MO LAW ENFORCEMENT
SEVERAL LIGHTNING STRIKES HAVE DAMAGED TO TRANSFORMERS IN
THE DOWNTOWN JOPLIN AREA CAUSING POWER OUTAGES. UNKNOWN
HOW MANY OUT OF POWER AT THIS TIME.
&&
MGRIFFINSpecial weather statement, Oct 2, 4:56 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 AM CDT THU OCT 2 2014
MOZ088-021030-
JASPER MO-
456 AM CDT THU OCT 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JASPER COUNTY UNTIL 530
AM CDT...
AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROOKLYN HEIGHTS...OR 4 MILES SOUTHWEST OF
CARTHAGE...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ALBA...ATLAS...AVILLA...BROOKLYN
HEIGHTS...CARTHAGE...CARYTOWN...DUDENVILLE...FIDELITY...MAPLE
GROVE...REEDS AND SARCOXIE.
INTERSTATE 44 BETWEEN MILE MARKERS 14 AND 31 WILL ALSO BE IMPACTED BY
THIS STORM.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.
LAT...LON 3732 9445 3733 9408 3729 9408 3729 9406
3705 9407 3706 9437
TIME...MOT...LOC 0956Z 235DEG 29KT 3715 9434
DSALocal storm report, Oct 2, 6:23 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM HEAVY RAIN COLE CAMP 38.46N 93.20W
10/02/2014 M3.86 INCH BENTON MO CO-OP OBSERVER
CO-OP OBSERVER MEASURED 3.86 INCHES OF RAINFALL IN THE
LAST 12 HOURS.
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:00 PM CDT | Tornado Warning | SGF | Morgan | 30 min |
| Oct 1, 7:23 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 37 min |
| Oct 2, 4:56 AM CDT | Special Weather Statement | SGF | Jasper | 34 min |
| Oct 2, 5:24 AM CDT | Areal Flood Advisory | SGF | Barton, Jasper | 4 hr |
| Oct 2, 5:46 AM CDT | Areal Flood Advisory | SGF | Benton, Morgan | 3 hr |
| Oct 2, 9:02 AM CDT | Areal Flood Advisory | SGF | Benton | 3 hr |
| Oct 2, 11:46 AM CDT | Special Weather Statement | SGF | Webster | 29 min |
| Oct 2, 12:18 PM CDT | Special Weather Statement | SGF | Webster | 27 min |
| Oct 2, 12:39 PM CDT | Areal Flood Advisory | SGF | Miller, Morgan | 6 hr |
| Oct 2, 1:10 PM CDT | Special Weather Statement | SGF | Douglas, Wright | 50 min |
| Oct 2, 1:30 PM CDT | Special Weather Statement | SGF | Texas | 30 min |
| Oct 2, 1:37 PM CDT | Special Weather Statement | SGF | Taney | 53 min |
| Oct 2, 1:43 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 47 min |
| Oct 2, 2:00 PM CDT | Special Weather Statement | SGF | Dent, Phelps | 30 min |
| Oct 2, 2:05 PM CDT | Special Weather Statement | SGF | Barry | 55 min |
| Oct 2, 2:08 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 52 min |
| Oct 2, 2:28 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 47 min |
| Oct 2, 2:33 PM CDT | Flash Flood Warning | SGF | Barton, Jasper, Newton, Vernon | 5 hr |
| Oct 2, 2:59 PM CDT | Special Weather Statement | SGF | Dent | 31 min |
| Oct 2, 3:13 PM CDT | Special Weather Statement | SGF | Jasper | 47 min |
| Oct 2, 3:19 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas | 41 min |
| Oct 2, 3:21 PM CDT | Special Weather Statement | SGF | Barton | 24 min |
| Oct 2, 3:24 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 37 min |
| Oct 2, 3:41 PM CDT | Special Weather Statement | SGF | Dade, Lawrence | 34 min |
| Oct 2, 3:45 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 45 min |
| Oct 2, 3:53 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 37 min |
| Oct 2, 3:55 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 21 min |
| Oct 2, 4:03 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 38 min |
| Oct 2, 4:08 PM CDT | Flash Flood Warning | SGF | Benton, Miller, Morgan | 6 hr |
| Oct 2, 4:11 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 49 min |
| Oct 2, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 61 min |
| Oct 2, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 41 min |
| Oct 2, 4:28 PM CDT | Areal Flood Advisory | SGF | Barry, Christian, Dade, Greene, Jasper, Lawrence and 4 more | 6 hr |
| Oct 2, 4:55 PM CDT | Areal Flood Advisory | SGF | Dent, Douglas, Howell, Maries, Ozark, Phelps and 4 more | 14 hr |
| Oct 2, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 43 min |
| Oct 2, 5:53 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas, Wright | 37 min |
| Oct 2, 6:39 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 36 min |
Nearby
Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.